The US Food & Drug Administration issued a warning against casual usage of fluoroquinolone antibiotics, arguably the most widely used broad-spectrum antibiotic in India.
USFDA advised that the side effects caused by the use of fluoroquinolone antibacterial drugs would outweigh the benefits for patients who have alternative treatment options.
Patients with acute sinusitis, acute bronchitis and uncomplicated urinary tract infections who have other treatment options should look at other options, the FDA said. Fluoroquinolones should be reserved for those who do not have alternative treatment options.
In an FDA safety review, the fluoroquinolones, when used systemically, have been found to be associated with disabling and potentially permanent serious side effects occurring together, it said.
These side effects can involve the tendons, muscles, joints, nerves, and central nervous system.
Fluoroquinolones have emerged as the drug of choice for doctors treating everything from ear infection to sinusitis to serious and life-threatening infections due to their potency.
Fluoroquinolone drugs work by disrupting the DNA replication in bacteria, thus killing off their colonies and bringing infections under control.
However, due to the extreme efficiency, they tend to ‘wipe the slate clean’ when it comes to essential and often crucial bacteria that the human body needs for its proper functioning, and can often lead to a condition known as disbiosis and ‘leaky gut syndrome’.
The oral usage of flouroquinolones allegedly leads to increased permeability of the intestinal walls, which in turn leads to the alleged leakage of food particles and toxins into the blood, and via the blood to other organs. Restitution therapies include the use of probiotics to try to restore the gut flora as far as possible.
“While these drugs are effective in treating serious bacterial infections, FDA review found that both oral and injectable fluroquinolones are associated with disabling side effects involving the tendons, muscles, joints, nerves and the central nervous system. These side effects can occur hours to weeks after exposure to fluoroquinolones and may potentially be permanent,” FDA said.
The drug already has black-box warnings for it’s side effects and other warnings related to nervous damage, muscle weakness and fatigue.
A black box warning is the strictest warning put in the labeling of prescription drugs or drug products by the Food and Drug Administration (FDA) when there is reasonable evidence of an association of a serious hazard with the drug.
The fluoroquinolones which are sold in the market are velox (Moxifloxacin), Cipro (Ciprofloxacin), Factive (Gemifloxacin), Levaquin (Levofloxacin) and generic Ofloxacin.
In India, these drugs are available in their generic forms and are marketed by most big drug companies. Though not supposed to be given to children and old people, they are prescribed to kids as young as two in India.
This is not the first time FDA is warning about this anti bacterial drug. FDA previously communicated safety information associated with systemic fluoroquinolone antibacterial drugs in August 2013 and July 2008. The safety issues described in this Drug Safety Communication were also discussed at an FDA Advisory Committee meeting in November 2015.
In July, the FDA approved labelling changes for Fluoroquinolones and urged patients to consult with their health care professional immediately on experiencing any serious side effects including tendon, joint and muscle pain, a “pins and needles” tingling or pricking sensation, confusion, and hallucinations.
Health care professionals should stop systemic fluoroquinolone treatment immediately if a patient reports serious side effects, and switch to a non-fluoroquinolone antibacterial drug to complete the patient’s treatment course, it had warned.